NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
Are fosteum ingredients safe for people w/MG?
There is a new drug called "Fosteum" on the market which is marketed as a "natural" FDA-approved, prescription medicine for osteopenia and osteoporosis. I have listed the ingredients below. Could you tell me if you think any of them might be harmful for a person with Myasthenia? I am especially concerned about the magnesium oxide. Is this the kind of magnesium which could be harmful, even in small doses, to someone with MG? Thanks for your help.
Here are the ingredients:
Fosteum contains genistein (isolated from soy), zinc chelazome*, and cholecalciferol (vitamin D3). Dicalcium malate, magnesium oxide, microcrystalline cellulose, magnesium stearate and silicon dioxide are used as fillers and Vcap® (veggiecaps) as the capsule. FD&C Blue #2 is used for the printing on the capsule. Fosteum does not contain fructose, glucose, sucrose, lactose, gluten, maltodextrin, tree nuts, peanuts, flavors or products of animal or seafood origin. Fosteum is suitable for vegans. The soybeans used for the genistein in Fosteum are organic and not genetically modified (non-GMO).
First, Fosteum is not a drug, but a medical food. Genistein and chelazome and cholecalciferol are the primary ingredients in Fosteum, and are not on the list of FDA drugs, nor is Fosteum. The distinction is important is that this kind of product does not go through the same kind of scrutiny as a drug. To me, this means less regulation and more potential for problems. Even the term "medical food" is confusing and makes me uncomfortable. I still think of it as a supplement, just with a few extra bells and whistles. I read the webpage for this medical food. Go to the FDA's webpage at http://www.fda.gov/ to learn more. Second, this medical food does contain magnesium, and this is one of the elements that can worsen myasthenia. Magnesium, whether stearate or oxide, is always a potential aggravator of myasthenic symptoms. Although probably too low of a dose in this preparation, it is still a consideration.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati